Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 133, NWS Bismarck, ND

August 1, 2004Grant County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 1, 2004, 5:23 PM MDT for Grant County, Sioux County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2004, 5:23 PM MDT (23:23 UTC)
Expired
Aug 1, 2004, 6:30 PM MDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Grant County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 93 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 4:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 012323
SVRBIS
NDC037-085-020030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
523 PM MDT SUN AUG 1 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  SOUTHWESTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 630 PM MDT(730 PM CDT)

* AT 523 PM MDT(623 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTH OF NEW LEIPZIG...OR
  ABOUT 65 MILES EAST OF BOWMAN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEIL AROUND 545 PM MDT
  LEITH AROUND 550 PM MDT
  RALEIGH AROUND 615 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4640 10201 4595 10199 4594 10117 4637 10116

$$
WAA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:10 PM MDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 1, 1:10 PM MDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
210 PM CDT SUN AUG 1 2004

.SHORT TERM...
MID SUMMER BOUNDARY LAYER HEAT AND MOISTURE...UNDER SOUTHWARD
DEPRESSED WESTERLIES... WILL BRING AN ACTIVE PERIOD AS NUMEROUS
RIPPLES IN THE FLOW AND SURFACE BOUNDARIES ACT AS TRIGGERS FOR
CONVECTION. THE BROADER PICTURE HAS AN UPPER LEVEL RIDGE BUILDING
OVER THE ROCKIES AND THEN MOVING EAST INTO THE PLAINS...BUT ITS
DRYING EFFECTS WILL NOT BE FELT IN NORTH DAKOTA UNTIL THE MIDDLE OF
THE WORK WEEK.

.LONG TERM...
H500 RIDGE EXTENDS FROM SASKATCHEWAN TO WRN NEBRASKA ON THURSDAY AND
BUILDS EAST OVER THE DAKOTAS BY FRIDAY. WILL KEEP POPS OUT FOR THESE
2 DAYS...BUT BY FRIDAY NIGHT THE RIDGE BREAKS DOWN AS LARGE H500 LOW
MOVES INTO THE WESTERN DAKOTAS FROM BC/WA/OR. WILL GO WITH PREVIOUS
FORECAST WITH PRECIP CHANCES FRIDAY NIGHT AND SATURDAY...AS H500 LOW
LIFTS NORTHEASTWARD BY SATURDAY NIGHT AND SURFACE COLD FRONT HAS
MOVED EASTWARD INTO THE RED RIVER VALLEY. AFTER THIS FEATURE THE
LARGE SYNOPTIC SCALE H500 RIDGE BUILDS OVER THE WESTERN CONUS FOR
DRY WEATHER ON SUNDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LEBLANG/VINING
Hazardous weather outlook, Aug 1, 3:22 AM MDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT SUN AUG 1 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020921-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
422 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS DEVELOPMENT IS POSSIBLE LATE THIS AFTERNOON AS SURFACE
LOW DEVELOPS OVER WESTERN NORTH DAKOTA AND EASTERN MONTANA.  SOME
THUNDERSTORMS COULD REACH SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 1, 5:16 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
616 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             6 S MOTT                46.29N 102.32W
08/01/2004  1.00 INCH        HETTINGER          ND   TRAINED SPOTTER

&&

VJR

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:13 PM MDTSevere Thunderstorm WarningBISHettinger62 min
Aug 1, 4:56 PM MDTSevere Thunderstorm WarningBISAdams64 min
Aug 1, 5:35 PM MDTSevere Thunderstorm WarningBISGrant, Morton55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.